Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 18, NWS Elko, NV

June 15, 2018Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Jun 15, 2018, 2:01 AM PDT for Nye County, White Pine County, Nevada. It took effect at Jun 15, 2018, 1:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2018, 2:01 AM PDT (09:01 UTC)
In effect from
Jun 15, 2018, 1:00 PM PDT
Expired
Jun 15, 2018, 9:00 PM PDT
In force
8 hr
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3713 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS75 KLKN 150901
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
201 AM PDT Fri Jun 15 2018

NVZ035-041-160315-
/O.NEW.KLKN.WI.Y.0018.180615T2000Z-180616T0400Z/
White Pine County-Northeastern Nye County-
201 AM PDT Fri Jun 15 2018

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT
THIS EVENING...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 1 PM this afternoon to 9 PM PDT this
evening. 

* WINDS...southwest to west 25 to 35 mph with gusts to 45 mph over
  higher terrain like passes and summits.

* TIMING...strongest winds in the later afternoon, tapering off
  after 8 pm PDT.

* IMPACTS...such winds can make travel inconvenient or difficult.
  Crosswinds along north-south trending highways will be worst. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

bb
1 follow-up statement
723 
WWUS75 KLKN 152117
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
217 PM PDT Fri Jun 15 2018

NVZ035-041-160400-
/O.CON.KLKN.WI.Y.0018.000000T0000Z-180616T0400Z/
White Pine County-Northeastern Nye County-
Including the cities of Ely, Ruth, McGill, Connors Pass, 
Great Basin National Park, Duckwater, and Currant Summit
217 PM PDT Fri Jun 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...South to Southwest 25 to 35 mph with gusts to 45 mph 
  over higher terrain like passes and summits. 

* TIMING...Strongest winds in the later afternoon, tapering off 
  after 8 pm PDT. 

* IMPACTS...Advisory level winds can make travel inconvenient or
  difficult. Crosswinds along north-south trending highways will
  be more difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

CS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jun 14, 3:25 PM PDT, 10 hours 36 minutes earlier.

Area forecast discussion, Jun 14, 3:25 PM PDT, 10 hours 36 minutes before
Area Forecast Discussion
National Weather Service Elko NV
325 PM PDT Thu Jun 14 2018

.SYNOPSIS...There may be a few thunderstorms with gusty winds
around eastern Nevada this evening. Temperatures will cool off a
little in the coming days as low pressure brings more moisture to
the Great Basin over the weekend.

&&

.SHORT TERM...Tonight through Saturday. The models seem to be in
very good agreement for the short term period. A 50 mile wide
swath of cumulus began developing around noontime, stretching from
along highway 50 in southern Lander County to Wendover, but no
lightning strikes in Nevada or UT thus far. With low pressure to
our northwest, satellite imagery shows some mid-level clouds
passing over northern Nevada, helping to keep convection potential
low. There is a risk for some thunderstorm activity to linger
through the night tonight then coverage will increase for Friday
and Saturday with more wetting storms expected.

Tonight through Friday morning. A low pressure system will begin
dropping south from Canada with central low pressure north of the
border through Friday morning. Isolated dry-variety thunderstorms
are expected to affect mainly areas east of the Ruby Mountains and
just a sliver of White Pine, northern Nye and southern Lander and
Eureka Counties. Isolated thunderstorms will be possible across
White Pine County and southeast Elko County through the night but
should dissipate early Friday morning. Low temperatures will range
from the mid 40s to the mid 50s.

Friday afternoon and evening. Latest model guidance insists that
the trough axis will not move from its position along the CA/NV
border. The GFS model shows an imbalance of energy in the jet
core on the west side of the developing trough. This 105kt jet
feature moving south across Oregon will lead to additional
digging of the trough and/or a positive tilting of the upper low
feature. The lee side jet core will dip into northern Nevada by
late afternoon or early evening and give some lift. Areal coverage
of convection will increase and storms should be a little wetter,
especially north of Interstate 80. Most areas will be prone to
getting thunderstorms and the southern half of the LKN CWFA will
still experience dry-variety thunderstorms. High temperatures
will be in the 80s.

Midnight Friday through Saturday. Low pressure will meander near
the northern CA/NV border. Precipitation chances will be higher
north of Interstate 80 with more wet-variety storms expected. Low
temperatures will be in the 40s. High temperatures will be in the
70s.

.LONG TERM...Saturday night through next Thursday.

A closed low centered in the vicinity of northern Nevada will be
moving very little through at least Monday, bringing periodic
chances for showers and thunderstorms.

Best moisture and POPs will exist over northern parts of the
state while drier conditions will exist farther south across
central areas, though showers and isolated dry thunderstorms are
still possible there.

Global models diverge some from Tuesday through Thursday, with the
GFS keeping the closed low close enough to Nevada to continue the
shower/thunderstorm activity while the EC lifts the low further
north, limiting precipitation chances closer to the NV/Idaho
border. Forecast confidence past Monday is therefore lower for the
middle of the week.

High temperatures will be cooling with the low nearby, about 5-10
degrees below normal, while low temperatures will remain closer to
normal.

&&

.AVIATION...VFR conditions continue all sites through Friday. West
to southwest winds expected Friday afternoon and evening, strongest
at KELY where gusts could exceed 30 kts at times.

&&

.FIRE WEATHER...Isolated dry thunderstorms will be possible this
evening, mainly east of the Ruby Mountains with a strike or two
possibly continuing overnight in FWZ455. There is a low pressure
area moving into the western U.S. at this time but indications
are that it will not move into Nevada until Sunday night. However
moisture will begin to increase on Friday with some storms
becoming wet, especially north of Interstate 80. Wind gusts on
Friday afternoon will exceed 30 mph across most of central Nevada
due to the advancing trough where humidity will still drop below
15% for the most part during the day. The low pressure trough will
move through the state Sunday night and Monday. Showers will
mainly affect the northern half of the state.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

92/90/90/99

Nearby

Wind Advisories in Nevada, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.